Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 261, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 1996, 5:42 AM CDT for Barry County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1996, 5:42 AM CDT (10:42 UTC)
- Expired
- Jul 5, 1996, 6:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Barry County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:48 AM CDT | Hail 0.88 | Monett, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 051046 SVRSGF MOC009-051130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 542 AM CDT FRI JUL 5 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...BARRY COUNTY AT 541 AM CDT RADAR IN SPRINGFIELD INDICATED TWO SEVERE THUNDERSTORMS OVER BARRY COUNTY...ONE NEAR MONETT IN THE NORTHERN PORTION OF THE COUNTY AND A SECOND NEAR CASSVILLE. THESE STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 15 MPH AND WILL PRODUCE HAIL UP TO ONE INCH IN DIAMETER ALONG WITH WINDS UP TO 60 MPH...HEAVY RAINFALL AND FREQUENT ^LIGHTNING. THE TOWNS OF MONETT...PURDY AND CASSVILLE ARE IN THE PATH OF THESE STORMS. MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:43 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 5, 2:43 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 242 AM CDT FRI JUL 5 1996 PCPN CHANCES THRU NEXT 48 HRS ARE MAIN CONCERN IR STLT LOOP EARLY THIS AM INDICATED AN AREA OF CLOUDS BUILDING OVER SE KS/EXTREME SW MO/NE OK. SGF 88D INDICATED WIDELY SCT TRW DEVELOPING S AND W OF AN OSCEOLA TO SGF AND BRANSON LINE. 03Z PROFILERS INDICATED SW FLOW AT H8 IMPINGING ON BOUNDARY BETWEEN JLN/TUL WITH SIMILAR CONVERGENCE AT H7 AS LIKELY CAUSE OF PCPN. WTR VPR LOOP SHOWING H5 WAVE THAT BROUGHT R+ TO JLN AREA THU AM HAD MOVED WELL SE OF CWA. INTO EARLY AM...EXPECT SCT SHOWERS AND THUNDERSTORMS TO CONTINUE TO FORM...WITH A MCS POSSIBLY THE END RESULT. SW 1/3 OF CWA WILL HAVE BEST PCPN CHCS THROUGH SUNRISE. 00Z MODELS AGAIN NOT FAR APART WITH THEIR SOLUTIONS. NEITHER MODEL FORECASTS A STRONG H5 WAVE TO MOVE INTO AREA THRU 48 HRS...BUT WITH NW FLOW...MUST FACTOR INABILITY OF MODELS TO RESOLVE SUCH SMALL SCALE FEATURES INTO EQUATION. THUS...STILL THINK CHC POPS WARRANTED GIVEN UNCERTAINY THAT NW FLOW BRINGS...LIKELIHOOD OF INCREASED INSOLATION TODAY AND PLENTY OF RH TO WORK WITH. WEAK PIECES OF VORT ENERGY THAT MODELS BRING THROUGH REGION MAY BE STRONG ENOUGH TO CAUSE TRW TO FORM THIS AFTN WHEN COMBINED WITH HTG. BEST PCPN CHCS WILL BE OVER SW 1/3 OF CWA AGAIN...CLOSEST TO FRONTAL BOUNDARY AND IN BEST RH FIELD. TEMPS: MAIN BEEF IS FIRST PERIOD: FAN FORECASTS 81 WHILE THE FWC OFFERS 87. SCT TRW EARLY THIS AM MAY KEEP TEMPS IN CHECK SOMEWHAT TODAY. SGF BB 082/068 088/069 089 08344 JLN BB 086/069 090/070 091 08454 MS/PM
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.